Alabama, 2006

Damaging Winds and Lightning Strike in Alabama, May 31, 2006

May 31, 2006 · NWS HUN · 4 events in 2 counties and zones

Very warm and unstable conditions persisted across the Tennessee Valley. Scattered strong to severe thunderstorms erupted during the afternoon hours with the greatest coverage across northwest Alabama into middle Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very warm and unstable conditions persisted across the Tennessee Valley. Scattered strong to severe thunderstorms erupted during the afternoon hours with the greatest coverage across northwest Alabama into middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 31, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED MAY 31 2006

.DISCUSSION...
INSTABILITY THIS AFTERNOON OVER NORTHERN AL AND PARTS OF SOUTHERN
MIDDLE TN WILL PERSIST TONIGHT...BECOMING ELEVATED AFTER MIDNIGHT.
AS A RESULT...THUNDERSTORMS COULD OCCUR AT TIMES THROUGH THE EVENING
AND OVERNIGHT HOURS.

THE UPPER RIDGE AXIS WILL REMAIN OVERHEAD TONIGHT WHILE THE NORTHERN
PART OF IT TAKES ON A POSITIVE TILT AS A SHORT WAVE TROUGH MOVES
FROM THE NORTHERN INTERMOUNTAIN REGION TO THE NORTHERN PLAINS. AS
THIS HAPPENS...THE PLUME OF DEEP MOISTURE OVER THE MS VALLEY WILL
SLOWLY ROTATE NORTHEAST. THIS WILL BRING INCREASING CLOUDS OVERNIGHT
AND THURSDAY.

AS THE UPPER RIDGE DISSIPATES THURSDAY AND THE SHORT WAVE TROUGH
EXPANDS FROM THE GREAT LAKES REGION DOWN TO THE LOWER MS VALLEY...
COVERAGE OF SHOWERS AND THUNDERSTORMS OVER OUR AREA WILL INCREASE
WITHIN A PREFRONTAL SURFACE TROUGH. THE INSTABILITY EARLY ON WILL BE
ENOUGH FOR SOME ISOLATED STRONG TO SEVERE THUNDERSTORMS. BUT AS THE
AFTERNOON PROGRESSES AND THE DEEP MOISTURE AXIS MOVES OVER...IT WILL
BECOME MORE OF A RAIN EVENT WITH LOCALLY HEAVY RAINFALL POSSIBLE DUE
TO INCREASED PRECIPITABLE WATER AND SLOW CELL MOVEMENT.

THE UPPER TROUGH IS FORECAST TO SHARPEN CONSIDERABLY ON FRIDAY AS
ITS AXIS DRAWS CLOSER AND THE ASSOCIATED SURFACE COLD FRONT SLOWLY
PUSHES SOUTHEAST THROUGH SOUTHERN MIDDLE TN AND NORTHERN AL.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY
FRIDAY WITH ISOLATED SMALL HAIL POSSIBLE DUE TO COOLER TEMPERATURES
ALOFT. THE LATEST HPC QPF INDICATES THAT MOST OF THE AREA COULD SEE
1/2 TO 1 INCH OF RAINFALL THROUGH FRIDAY.

COOLER AND DRIER AIR WILL MOVE INTO THE TN VALLEY FRIDAY NIGHT ON
NORTHWEST WINDS WITH HIGHS ONLY REACHING INTO THE 80S THROUGH EARLY
NEXT WEEK. THE NORTHWEST FLOW REGIME IS FORECAST TO CONTINUE THROUGH
MIDWEEK WITH AN AMPLIFIED RIDGE OUT WEST AND TROUGH OVER THE EAST.
THE NAM INDICATES THAT A CLOSED UPPER LOW CENTER WILL DEVELOP OVER
THE DELMARVA LATE SATURDAY WHILE THE GFS FORMS IT OVER OH. THE GFS
SHOWS THAT THE CLOSED LOW CENTER MOVES DOWN OVER GA BY MONDAY AND
THEN BACK NORTHEAST UP THE COAST FROM TUESDAY ONWARD. THIS BEARS
WATCHING SINCE THAT TRACK OF THE LOW CENTER COULD RESULT IN A FEW
INSTABILITY SHOWERS AND THUNDERSTORMS DURING THE DAYTIME MONDAY.
OTHERWISE...A SMALL CHANCE OF RAIN IS STILL INDICATED ON WEDNESDAY
AHEAD OF A FRONT MOVING DOWN FROM THE NORTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  87  68  83 /  30  60  50  40
SHOALS        69  87  67  82 /  30  60  50  30
CULLMAN       68  87  68  83 /  30  60  50  40
FAYETTEVILLE  69  87  67  82 /  30  60  50  40
FORT PAYNE    66  85  68  82 /  30  60  50  40
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, May 31, 11:50 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT WED MAY 31 2006

ALZ001>010-016-TNZ076-096-097-010230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1250 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND CONTINUE THROUGH THIS EVENING. ANY OF THESE STORMS WILL HAVE
THE POTENTIAL TO APPROACH OR EXCEED SEVERE LIMITS...CAPABLE OF
PRODUCING STRONG DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER.
IN ADDITION...THE SLOW MOVEMENT OF THE STORMS WILL LEAD TO HEAVY
RAIN OCCURRING OVER A LOCALIZED AREA...RESULTING IN RAPID PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING WITHIN LOW LYING AND POOR
DRAINAGE AREAS. ANOTHER CONCERN WILL BE THE FREQUENT CLOUD TO
GROUND LIGHTNING THAT WILL ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY
AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT AFFECT THE
AREA. AT THIS TIME...GUSTY WINDS...HEAVY RAIN...SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.
ISOLATED STORMS COULD ONCE AGAIN APPROACH SEVERE LIMITS ON
THURSDAY. DRIER AND COOLER CONDITIONS ARE EXPECTED THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

14

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
May 31, 4:30 PM CST
Where
Limestone County, 2 mi SE of Mt Rozell
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.917, -87.117

A tree was blown down on Cotton Belt Road.

Thunderstorm Wind, Limestone

When
May 31, 4:33 PM CST
Where
Limestone County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
34.800, -86.983

Power lines were reported down at Hine Street and Washington.

Lightning, Lauderdale

When
May 31, 5:20 PM CST
Where
Lauderdale County, Center Star
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

A structure fire was reported due to lightning. Damages unknown.

Thunderstorm Wind, Lauderdale

When
May 31, 5:25 PM CST
Where
Lauderdale County, Killen
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.533

Two trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505253, 5505254, 5505255, 5505256.